Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PROTEASE INHIBITOR TREATMENT
Aug 12, 1997

I AM HIV POSITIVE, WITH A CD4 COUNT OF 394 AT LAST READING. MY DOCTOR HAD HAD ME ON 400 MG OF RITANOVIR AND 800 MG OF SAQUINAVIR. HE LATER DECREASED MY DOSAGE TO 200 MG OF RITANOVIR AND 400 MG OF SAQUINAVIR. SINCE THIS DECREASE IN DOSAGE, MY VIRAL LOAD HAS INCREASED FROM BELOW DETECTABLE LEVELS TO 634. I AM ALSO TAKING 3TC TWICE DAILY. ALL MY RESEARCH INDICATES THAT RECOMMENDED DOSAGE OF PROTEASE INHIBITORS IS 1200 MG DAILY. COULD MY RISE IN VIRAL LOAD BE DUE TO THE DECREASE IN PROTEASE INHIBITORS AND SHOULD I DISCUSS WITH MY DOCTOR INCREASING MY DAILY DOSAGE OF PROTEASE INHIBITOR?

Response from Dr. Cohen

The usual doses when combining ritonavir and saquinavir are 400 to 600 mg of ritonavir twice daily plus 400 mg of saquinavir. When you use only 200 mg of ritonavir it may be enough to help increase saquinavir levels, but it's certainly not enough to allow ritonavir to do any antiviral work of it's own. At that dose, ritonavir is sort of like an expensive form of grapefruit juice--something to help get the saquinavir levels up.

Since your viral load has gone up after you made that dose change, I would definitely be worried about getting inadequate drug levels. You should definitely talk to your doctor about changing to a more standard regimen, especially since once you become resistant, it will be too late.



Previous
Crix Resistant
Next
two Protease drugs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement